Wisconsin, 2012

Winter Storm in Wisconsin, December 20 to 21, 2012

December 20 to 21, 2012 · NWS GRB · 20 events in 20 counties and zones

The largest winter storm in nearly two years affected much of Wisconsin with wet, heavy snow. Snowfalls of 8 to 12 inches fell across the central and northeast part of the state.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

The largest winter storm in nearly two years affected much of Wisconsin with wet, heavy snow. Snowfalls of 8 to 12 inches fell across the central and northeast part of the state. The snow developed from low pressure which moved out of the southern Plains and into northeast Illinois. Strong winds in response to the deepening low gusted over 30 mph at times, but blowing snow was limited by the high water content.

Some of the highest snowfall totals included 12.2 inches at Oshkosh (Winnebago Co.), 11.9 inches in Mosinee (Marathon Co.), 11.7 inches at Neenah (Winnebago Co.), 11.0 inches at Wisconsin Rapids (Wood Co.), 10.8 inches near Big Falls (Waupaca Co.), 10.6 inches at Coloma (Waushara Co.), 10.5 inches at Oconto (Oconto Co.) and Appleton (Outagamie Co.), 10.2 inches near Amherst (Portage Co.) and 10.1 inches at Green Bay (Brown Co.).

The highest wind gusts during the storm included 45 mph at Green Bay, 41 mph at Marshfield (Wood Co.), 39 mph at Oshkosh and near Combined Locks (Outagamie Co.) and 38 mph at Manitowoc (Manitowoc Co.) and near Kimberly (Outagamie Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 19, 10:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 19, 10:41 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1041 PM CST WED DEC 19 2012

ADDED UPDATE SECTION AND AVIATION SECTION FOR 06Z TAFS

.UPDATE...PCPN SURGING NWD ACRS THE AREA. A WHILE BACK...THOUGHT
OUR SNOWFALL TOTALS BY MORNING MIGHT BE A BIT HIGH. BUT BASED ON
LATEST RADAR AND SFC OBS...WE ARE PROBABLY IN GOOD SHAPE.

SRN EDGE OF UPR DEFORMATION ZONE STILL POINTED INTO E-C WI...SO
PLACEMENT OF HEAVIEST SNOWS IS ON TRACK. LDS SHOWING LTG STRIKES
ADVANCING NEWD ACRS IA. SO WE VERY WELL COULD SEE SOME TSSN ACRS
THE SRN PART OF OUR FCST AREA LATE TNGT/TOMORROW AS DRY SLOT
DRIVES NEWD TOWARD THE AREA.

SKOWRONSKI
&&

.PREV DISCUSSION...ISSUED AT 831 PM CST WED DEC 19 2012...

UPDATE...UPGRADING E-C WI TO BLIZZARD WARNING...SEE CODING
BELOW.

HAVE DECIDED TO UPGRADE WAUSHARA NE TO THE DOOR TO A BLIZZARD
WARNING. AS DISCUSSED PREVIOUSLY...THERE ARE PROS AND CONS TO THE
CHANGE. BUT GIVEN THE EXPECTED IMPACT OF THE SYSTEM...IT SEEMS
WORTHY OF BLIZZARD WARNING. WILL NOT CHANGE HAZARD START OR END
TIMES. IMPACTS WL PROBABLY LINGER CONSIDERABLY PAST CURRENT END
TIMES OVER E-C WI. BUT NOW THAT WE WL HAVE HIGHER GRADE
WARNING...DON/T WANT TO DRAG IT OUT TOO MUCH PAST THE PEAK OF THE
EVENT.

SFC AND STLT DATA CONT TO SUPPORT MORE WLY TRACK OF CYCLONE. STILL
EXPECT SFC LOW TO TRACK INTO FAR SE WI TOMORROW AFTN. SRN EDGE OF
COMMA HEAD ON IR STLT IMAGERY...THOUGH STILL A LITTLE ILL
DEFINED...SEEMS TO BE DIRECTED ALONG A LINE FM JUST NW OF MSN TO
GRB. THAT RAISES A FEW QUESTIONS ABOUT SNOW TOTALS IN THE FAR SE
PART OF THE FCST AREA...ESP GIVEN THE WARM LAKE TEMPS. MAY SHAVE
MTW TOTALS DOWN A BIT AT ISSUANCE. NO OTHER CHGS TO SNOW TOTALS.
WL BE UPPING WINDS A BIT IN SOME AREAS...ESP GUSTS.

UPDATED PRODUCT SUITE OUT ASAP.

SKOWRONSKI

DISCUSSION ISSUED AT 652 PM CST WED DEC 19 2012...

UPDATE...WINTER STORM EVENT UNFOLDING ABOUT AS EXPECTED THUS FAR
LATE THIS AFTERNOON AND EARLY THIS EVENING. AT THE SFC...THE
CYCLONE CENTER WAS NEAR PONCA CITY OK. MAX SFC PRESSURE FALLS WERE
OVER W-C MO...INDICATING THE LOW WAS IN THE PROCESS OF TURNING NE.
LEADING EDGE OF PCPN WAS APPROACHING SWRN WI...AND WL CONT TO
SURGE NWD OVERNIGHT.

OVERALL FCST IN GOOD SHAPE. SEE TWO MAIN ISSUES TO ADDRESS THIS
EVENING. THE FIRST IS THE POSSIBILITY OF UPGRADING E-C WI TO A
BLIZZARD WARNING. THE CRITERIA FOR A BLIZZARD WARNING ARE
SUSTAINED OR FREQUENT WIND GUSTS AOA 35 MPH...VSBYS FREQUENTLY AOB
1/4SM...WITH THOSE CONDITIONS PERSISTING FOR AT LEAST 3 HRS.
THE MAIN STICKING POINT IS THAT TEMPERATURES NR FZG ARE NOT IDEAL
FOR GETTING VERY LOW VSBYS DUE TO EITHER FALLING OR BLOWING SNOW.
BUT WITH THIS LOOKING LIKE A VERY HIGH-END EVENT...DON/T WANT TO
GET FIXATED ON TECHNICAL DEFINITIONS. IT MIGHT BE WORTH GOING
WITH THE BLIZZARD WARNING EVEN IF WE ONLY FLIRT WITH THE VSBY
CRITERIA. PLAN TO MAKE A DECISION ON THIS WITHIN THE NEXT HR OR
TWO.

SECOND ISSUE IS POTENTIAL FOR A HIGH WIND EVENT IN DOOR COUNTY AS
THE CYCLONE PULLS AWAY LATE THU NGT AND FRIDAY. 850 MB WINDS OF
55-60 KTS COULD GET MIXED DOWN TO THE SFC AS THE AIR DESTABILIZES
OVER THE WARMER WATERS OF THE BAY. DON/T PLAN TO COMPLICATE THE
SITN WITH ANY ADDITIONAL HEADLINES FOR THE WINDS...BUT WL START TO
HIT HARDER IN THE FCST AND TEXT PRODUCTS.

SKOWRONSKI

DISCUSSION ISSUED AT 523 PM CST WED DEC 19 2012...

SHORT TERM...TONIGHT AND THURSDAY.

MAJOR WINTER STORM EXPECTED TO MOVE ACROSS THE AREA LATE TONIGHT
THROUGH THURSDAY NIGHT. BASED ON LATEST MODEL QPF AND HPC SNOWFALL
GUIDANCE...HAVE INCREASED SNOW TOTALS ACROSS MUCH OF THE AREA. DID
UPGRADE THE WINTER WEATHER ADVISORY TO A WINTER STORM WARNING FOR
MARATHON...LANGLADE...FOREST AND FLORENCE COUNTIES WITH THE MORNING
UPDATE. WILL HAVE WINTER STORM WARNINGS FOR ENTIRE AREA EXCEPT
VILAS...ONEIDA AND LINCOLN COUNTIES. IT WILL BE A STRONG WINTER
WEATHER ADVISORY FOR THOSE 3 COUNTIES SINCE WE ARE EXPECTING
4 TO 7 INCHES IN 18 TO 24 HOUR PERIOD. THERE HAS BEEN SOME INTERNAL
DISCUSSION ON UPGRADING TO A BLIZZARD WARNING FOR PORTIONS OF NORTHEAST
WISCONSIN. SOME CONCERN WINDS WILL SLACKEN OFF TOMORROW MORNING AS LOW
MOVES TOWARDS THE AREA AND ALSO CONCERN ABOUT THE WET SNOW NOT LOWERING
VISIBILITIES AT A QUARTER OF A MILE OR LESS. HOWEVER...SNOWFALL RATES
MAY BE ENOUGH TO WARRANT BLIZZARD WARNINGS ONCE WINDS COME BACKUP
THURSDAY AFTERNOON. HAVE DECIDED TO LET EVENING SHIFT/MIDSHIFT/OR
MYSELF TOMORROW MORNING TO UPGRADE TO A WARNING.

LOW PRESSURE IS EXPECTED TO MOVE FROM THE CENTRAL PLAINS NORTHEAST TO
NEAR CHICAGO BY THURSDAY AFTERNOON. MODEL QPF TONIGHT MUCH MORE COPIOUS
THAN THE PREVIOUS RUNS WITH QPF TOTALS OVER 1.25 INCHES ACROSS NORTHEAST
WISCONSIN. COUPLED JET STREAK AND F-GEN SHOULD AID IN LIFT ACROSS
THE AREA FOR A HEAVY BAND OF SNOW ACROSS NORTHEAST WISCONSIN. MODELS
CONTINUE TO SHOW A WARM LAYER ACROSS SOUTHEAST WISCONSIN WHICH
COULD AFFECT PRECIPITATION TYPES ACROSS OUR FAR SOUTHEAST COUNTIES.
THIS IS ESPECIALLY TRUE FOR LOCATIONS SOUTH OF KEWAUNEE TO OSHKOSH.
PRECIPITATION COULD BECOME MIXED WITH RAIN OR SLEET AT TIMES. THIS
SCENARIO WAS SUPPORTED BY THE 12Z GFS COBB OUTPUT. TRAVEL WILL BECOME
VERY HAZARDOUS LATE TONIGHT INTO THURSDAY EVENING.

LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY.

CONDITIONS ASSOCIATED WITH THE CURRENT WEATHER SYSTEM WILL BE THE
MAIN CONCERN AS THE SYSTEM DEPARTS THE AREA. MODELS WERE
INDICATING THAT MEASURABLE SNOWFALL WILL CONTINUE INTO THE
THURSDAY NIGHT PERIOD...GRADUALLY DISSIPATING AND ENDING FROM WEST
TO EAST. ANOTHER 2 TO 4 INCHES OF SNOW SEEMS REASONABLE FOR THE
EASTERN 1/3 OR SO OF THE FORECAST AREA.

SOME LAKE EFFECT SNOW SHOWERS ARE POSSIBLE IN NORTH-CENTRAL
WISCONSIN ON FRIDAY WITH CYCLONIC FLOW OF COLDER AIR OVER WARMER
LAKE SUPERIOR WATERS. THIS SHOULD NOT LAST LONG AS A SURFACE
RIDGE PUSHES EASTWARD INTO THE REGION AND WINDS BECOME UNFAVORABLE
FOR LAKE EFFECT. ONLY WENT AS HIGH AS CHANCE POPS FOR NOW. THIS
MAY NEED TO BE ADJUSTED ONE WAY OR THE OTHER BUT THERE IS STILL
PLENTY OF TIME TO DO THAT.

THE REST OF THE WEEKEND AND EARLY NEXT WEEK DOES NOT APPEAR VERY
EVENTFUL AT THIS TIME AS THE UPPER LEVEL RIDGE OVER THE REGION
SLOWLY BREAKS DOWN. THE NEXT SIGNIFICANT SYSTEM IS EXPECTED TO
IMPACT THE AREA ON OR AROUND WEDNESDAY BUT TIMING AND THE TRACK OF
THE STORM IS STILL RATHER UNCERTAIN AT THIS POINT.
&&

.AVIATION...FOR 06Z TAF ISSUANCE. MAJOR WINTER STORM
OVERSPREADING THE AREA...PROBABLY BRINGING OPERATIONS AT MOST
AIRPORTS TO A VIRTUAL HALT. THE LOWEST VSBYS AND STRONGEST WINDS
WL BE IN E-C WI...WHERE BLIZZARD CONDITIONS ARE EXPECTED.

SKOWRONSKI
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING FROM 3 AM THURSDAY TO MIDNIGHT CST THURSDAY
NIGHT FOR WIZ038-039-045-048-049.

BLIZZARD WARNING FROM 3 AM THURSDAY TO 3 AM CST FRIDAY FOR
WIZ022-040-050.

WINTER STORM WARNING FROM 3 AM THURSDAY TO MIDNIGHT CST THURSDAY
NIGHT FOR WIZ011>013-019>021-030-031-035>037-073-074.

WINTER WEATHER ADVISORY FROM 3 AM TO 9 PM CST THURSDAY FOR
WIZ005-010-018.

&&
Hazardous weather outlook, Dec 19, 7:14 PM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
714 PM CST WED DEC 19 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
714 PM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

TRAVEL CONDITIONS WILL DETERIORATE OVERNIGHT AS A MAJOR WINTER
STORM BEGINS AFFECTING THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THE STORM IS EXPECTED TO BRING WIDESPREAD TRAVEL DISRUPTIONS TO
THE GREAT LAKES REGION THURSDAY THROUGH FRIDAY. THE HEAVIEST
SNOWS...IN EXCESS OF A FOOT...STILL APPEAR TO BE DESTINED FOR
EAST-CENTRAL WISCONSIN...WITH LESSER AMOUNTS FARTHER TO THE NORTH
AND WEST. ALONG WITH THE HEAVY SNOW...STRONG NORTH WINDS WILL
PRODUCE SOME BLOWING AND DRIFTING OF THE SNOW. BLIZZARD CONDITIONS
ARE POSSIBLE IN THE FOX VALLEY AND LAKESHORE AREAS THURSDAY
AFTERNOON AND EVENING.

HIGH WINDS...POSSIBLY GUSTING TO OVER 60 MPH...ARE POSSIBLE IN
DOOR COUNTY THURSDAY NIGHT AND FRIDAY. THIS WILL INCREASE THE
POSSIBILITY OF POWER OUTAGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS AND PEAK
WIND GUSTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-201200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
714 PM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NORTH GALES ARE LIKELY THURSDAY AFTERNOON THROUGH MIDDAY FRIDAY...AS
AN INTENSE STORM SYSTEM CROSSES THE REGION. GUSTS COULD APPROACH
STORM FORCE AT TIMES.

HEAVY SNOW WILL ALSO GREATLY REDUCE VISIBILITY THURSDAY INTO
THURSDAY EVENING.

SKOWRONSKI

In the hours before

Special weather statement, Dec 19, 7:06 PM CST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
706 PM CST WED DEC 19 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-200400-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
706 PM CST WED DEC 19 2012

...MAJOR WINTER STORM BEARING DOWN ON THE AREA...

A MAJOR WINTER STORM WAS STRENGTHENING OVER THE PLAINS THIS
EVENING. AT 600 PM...THE CENTER OF THE LOW PRESSURE SYSTEM WAS
LOCATED NEAR PONCA CITY OKLAHOMA. IT HAD BEEN MOVING EAST...BUT
WAS IN THE PROCESS OF TURNING NORTHEAST TOWARD THE GREAT LAKES
REGION.

PRECIPITATION FROM THE STORM WAS ABOUT TO ENTER SOUTHWEST
WISCONSIN...WITH SNOW NOW BEING REPORTED AT DUBUQUE IOWA. THE SNOW
WILL SURGE INTO SOUTHERN WISCONSIN THIS EVENING. THE BEST ESTIMATE
RIGHT NOW IS THAT SNOW WILL BEGIN AT LOCATIONS ALONG AND SOUTH OF
HIGHWAY 29...WHICH RUNS FROM WAUSAU TO GREEN BAY...TO KEWAUNEE...
BETWEEN MIDNIGHT AND 200 AM. IT SHOULD CONTINUE NORTH...REACHING
THE UPPER MICHIGAN BORDER OF FAR NORTHERN WISCONSIN BETWEEN 500
AM AND 700 AM THURSDAY. THE SNOW COULD BE MIXED WITH OR FALL AS
RAIN ALONG THE LAKE MICHIGAN SHORELINE FROM STURGEON BAY SOUTH
THROUGH MANITOWOC.

TRAVEL CONDITIONS ARE EXPECTED TO DETERIORATE AFTER MIDNIGHT. THE
SNOW IS NOW ARRIVING A LITTLE SLOWER THAN EARLIER FORECAST.
BECAUSE OF THIS...SOME AREAS...ESPECIALLY IN NORTHERN
WISCONSIN...MAY NOT HAVE RECEIVED A LOT OF NEW SNOW BY DAYBREAK
THURSDAY. THAT WILL BE DECEPTIVE...BECAUSE ALTHOUGH THAT MAY MAKE
IT POSSIBLE TO TRAVEL TO WORK OR SCHOOL IN THE MORNING...
CONDITIONS WILL DETERIORATE GREATLY DURING THE DAY AS THE SNOW
CONTINUES AND WINDS INCREASE. PLEASE BE SURE TO TAKE THAT FACTOR
INTO ACCOUNT WHEN MAKING PLANS FOR THURSDAY.

SKOWRONSKI
Special weather statement, Dec 19, 10:26 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1026 PM CST WED DEC 19 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-200800-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
1026 PM CST WED DEC 19 2012

...DANGEROUS MAJOR WINTER STORM BEARING DOWN ON THE AREA...

A MAJOR WINTER STORM WAS STRENGTHENING OVER THE PLAINS LATE
WEDNESDAY EVENING. AT 1000 PM...THE CENTER OF THE LOW PRESSURE
SYSTEM WAS LOCATED OVER SOUTHEAST KANSAS. IT HAD TURNED
NORTHEAST...AND SHOULD REACH WEST-CENTRAL ILLINOIS BY DAYBREAK.

PRECIPITATION FROM THE STORM HAD PUSHED INTO ABOUT THE SOUTHERN
THIRD OF WISCONSIN. THE PRECIPITATION IN WISCONSIN WAS GENERALLY
FALLING AS SNOW...THOUGH RAIN WAS REPORTED NEAR LAKE MICHIGAN FROM
MILWAUKEE SOUTH TO THE ILLINOIS LINE. THE BEST ESTIMATE RIGHT NOW
IS THAT SNOW WILL BEGIN AT LOCATIONS ALONG AND SOUTH OF HIGHWAY
29...WHICH RUNS FROM WAUSAU TO GREEN BAY...TO KEWAUNEE...BY 100
AM. IT SHOULD CONTINUE NORTH...REACHING THE UPPER MICHIGAN BORDER
OF FAR NORTHERN WISCONSIN BETWEEN 500 AM AND 700 AM THURSDAY. THE
SNOW COULD BE MIXED WITH OR FALL AS RAIN ALONG THE LAKE MICHIGAN
SHORELINE FROM STURGEON BAY SOUTH THROUGH MANITOWOC FOR THE
OVERNIGHT HOURS AS WELL AS FOR THURSDAY MORNING.

THE BRUNT OF THE STORM WILL BE FELT DURING THE DAY THURSDAY...
WHEN SNOW WILL BE HEAVY AT TIMES. WINDS WILL ALSO BE ON THE
INCREASE...AND WHEN COMBINED WITH THE HEAVY SNOW...WILL RESULT IN
BLIZZARD CONDITIONS WITH NEAR ZERO VISIBILITIES AT TIMES OVER
EAST-CENTRAL WISCONSIN THURSDAY AFTERNOON AND THURSDAY EVENING.

TRAVEL CONDITIONS ARE EXPECTED TO DETERIORATE AFTER MIDNIGHT. ONCE
THAT HAPPENS...SIGNIFICANT IMPROVEMENT PROBABLY WILL NOT OCCUR
UNTIL AFTER THE STORM HAS PASSED FRIDAY.

SKOWRONSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Forest

When
December 20, 12:00 AM CST to December 21, 12:00 AM CST
Where
Forest forecast zone
Reported by
COOP Observer
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Around 8 inches of snow fell in the Laona area.

Winter Storm, Florence

When
December 20, 12:00 AM CST to December 21, 12:00 AM CST
Where
Florence forecast zone
Reported by
Unknown
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Snowfall totals were in the 8 to 9 inch range in far eastern Florence County.

Winter Storm, Northern Marinette

When
December 20, 12:00 AM CST to December 21, 12:00 AM CST
Where
Northern Marinette forecast zone
Reported by
Unknown
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Snowfall totals in far northern Marinette County were mainly in the 8 to 9 inch range.

Winter Storm, Southern Marinette

When
December 20, 12:00 AM CST to December 21, 12:00 AM CST
Where
Southern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Snowfall in the Crivitz and Beaver areas was in the 8 to 9 inch range.

Winter Storm, Lincoln

When
December 20, 12:00 AM CST to December 21, 12:00 AM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Snowfall 8 miles west of Merrill was 8.6 inches.

Winter Storm, Langlade

When
December 20, 12:00 AM CST to December 21, 12:00 AM CST
Where
Langlade forecast zone
Reported by
Unknown
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Northern Oconto

When
December 20, 12:00 AM CST to December 21, 12:00 AM CST
Where
Northern Oconto forecast zone
Reported by
COOP Observer
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Snowfall in the Lakewood area was 8.2 inches.

Winter Storm, Southern Oconto

When
December 20, 12:00 AM CST to December 21, 12:00 AM CST
Where
Southern Oconto forecast zone
Reported by
COOP Observer
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

More than 10 inches of snow (10.5 inches) fell in Oconto.

Winter Storm, Marathon

When
December 20, 12:00 AM CST to December 21, 12:00 AM CST
Where
Marathon forecast zone
Reported by
COOP Observer
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Snowfall totals were mainly in the 10 inch to 12 inch range from southeast Marathon County to around Wausau and Mosinee.

Winter Storm, Shawano

When
December 20, 12:00 AM CST to December 21, 12:00 AM CST
Where
Shawano forecast zone
Reported by
COOP Observer
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Snowfall in Shawano County was in the 8 to 10 inch range.

Winter Storm, Menominee

When
December 20, 12:00 AM CST to December 21, 12:00 AM CST
Where
Menominee forecast zone
Reported by
Unknown
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Winter Storm, Outagamie

When
December 20, 12:00 AM CST to December 21, 12:00 AM CST
Where
Outagamie forecast zone
Reported by
COOP Observer
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Snowfall in the Appleton area was around 10.5 inches and a wind gust of 39 mph was reported near Combined Locks.

Winter Storm, Brown

When
December 20, 12:00 AM CST to December 21, 12:00 AM CST
Where
Brown forecast zone
Reported by
Official NWS Observations
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Snowfall across Brown County was mainly in the 8 to 10 inch range. The National Weather Service measured 10.1 inches of snow and a peak wind gust of 45 mph.

Winter Storm, Manitowoc

When
December 20, 12:00 AM CST to December 21, 12:00 AM CST
Where
Manitowoc forecast zone
Reported by
Unknown
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Snowfall totals were in the 10 inch to 11 inch range in southwest Manitowoc County. A peak wind gust of 38 mph was recorded at Manitowoc.

Winter Storm, Wood

When
December 20, 12:00 AM CST to December 21, 12:00 AM CST
Where
Wood forecast zone
Reported by
COOP Observer
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Snowfall in Wood County ranged from 10 to 12 inches and a peak wind gust of 41 mph was recorded at Marshfield.

Winter Storm, Portage

When
December 20, 12:00 AM CST to December 21, 12:00 AM CST
Where
Portage forecast zone
Reported by
COOP Observer
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Snowfall totals in Portage County mainly ranged from around 8 inches to around 10 inches.

Winter Storm, Waupaca

When
December 20, 12:00 AM CST to December 21, 12:00 AM CST
Where
Waupaca forecast zone
Reported by
COOP Observer
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Snowfall totals in Waupaca County were generally in the 8 inch to 12 inch range.

Winter Storm, Waushara

When
December 20, 12:00 AM CST to December 21, 12:00 AM CST
Where
Waushara forecast zone
Reported by
COOP Observer
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Snowfall totals in Waushara County were mainly in the 9 to 11 inch range.

Winter Storm, Winnebago

When
December 20, 12:00 AM CST to December 21, 12:00 AM CST
Where
Winnebago forecast zone
Reported by
COOP Observer
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Snowfall totals in the Oshkosh and Neenah areas were mainly around 12 inches. A peak wind gust of 39 mph was recorded at Oshkosh.

Winter Storm, Calumet

When
December 20, 12:00 AM CST to December 21, 12:00 AM CST
Where
Calumet forecast zone
Reported by
COOP Observer
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Snowfall totals in Calumet County were in the 8 to 9 inch range.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418589, 418590, 418591, 418592, 418593, 418594, 418595, 418596, 418597, 418598, 418599, 418600, 418601, 418602, 418603, 418604, 418605, 418606, 418607, 418608.